Newbie in Hawaii
August 11, 2013 at 11:24 pm
I have had symptoms of peripheral neuropathey that were attributed to diabetes since 2002. I have a left foot-drop, permanent fasciculations in my left deltoid and right trapezoid, shortness of breath, and muscle weakness, mostly in my lower body and legs. I have abnormal sensory and motor EMG findings, normal MRI, mormal Cat scan, but a spinal tap indicating CIDP. ALS was eliminated as a malady. These symptom appeared (except foot drop) very fast last January 2013. I have a monoclonal gammopaphy of undetermined significance at a low level. My diagnosis for CIDP was confirmed by a third neurologist on Friday, 08/09/2013
I will be receiving IvIg therapy tomorrow (08/12/2013) for four days, then skipping 3 days, then one more session the follow Monday after Hawaii’s Admission Day holiday and the weekend.
I do have one symptom that I have never read about on the web or in medical texts. I have a reoccurring, aching pain and weakness, in my sternocleidomastoid muscles (muscles of the neck, in front, angled towards the ears ).
I am fanatical about swimming, exercising and weightlifting with small weights in sets, while walking (if I have the strength). Is it detrimental to do these exercises, especially swimming, during the 10 day infusion process?
I have read in the forums and it appears that paying strict attention to hydration prevents some serious side effect.
I am self-employed in the publishing field.
Thank you – Steve
August 12, 2013 at 1:30 pm
Hi Regarding swimming while being accessed. I would assume you will be left accessed during the infusion. You will not even be able to get the accessed area wet in the shower. Regarding working out with weights. Everyone is different, some get so sick and weak bed is the only option for them. Others don’t seem to have any effects. You will have to see where you fall. Cidp, the treatment type and course etc. is different for everyone so you will have to see what works best for you. More than likely, at least the first time you should prepare fore the worst, headache, possible nausea, flu like symptoms. You may be lucky and have no issues, we would get the aseptic meningitis reaction EVERY time for about 4 years finally now it is manageable compared to unbelievably unbearable. Be patient things will get better!!
August 13, 2013 at 4:36 am
First infusion, I did prepare for the worst, as I over hydrated and then had to roll the IV into the john 8-9 during the 4 hour procedure. Tylenol was give and I also asked for benadryl, which was given in an IV drip.
This was the first time the nurse had given IvIg for CIDP. Everything went well.
The IV needle was left in my vein, so swimming is definitely out. I felt only a slight nausea, a headache that was minor and quickly disappeared. I did however feel very fatigued and napped for two hours.
After I awoke, I then walked two miles in my backyard (I have a big yard).
If I had not looked into this forum and other resources, regarding the hydration and benyedrl, I would have most likely had a very different experience.
Preparing for infusion 2 tomorrow with the same plan.
AnonymousAugust 13, 2013 at 9:49 pm
Good luck on your infusions – make sure you find an IVIG infusion rate that is tolerated by your body. On about 3 occasions (usually the first in the series of the 5 consecutive days) I have gotten sever chills and shaking during the IVIG. the rate was too high so I have learned by trial and error to start the infusion rate at avout 65 for 1/2 hour and ramp up to a max of 130/hr for the remaining time. You will have to see what your body will tolerate and go with that. Drink plenty of water, get the tylenol and Benedryl at the start – it will help. I am 60 years old – can’t do any long walking or exercises.
August 15, 2013 at 2:58 am
Third infusion – no problems. I worked on my computer the entire time. One observation I have is that this therapy seems to enhance all my muscles. PN damaged muscles less so, but perhaps over time they will function better. Balance, my place in space and muscle reserve power seem to be back ago.
August 17, 2013 at 7:44 am
The day after the 4th infusion I had a severe headache and nausea. I also had the strange experience of my perceptions, thoughts drifting off to strange places; and perhaps a decrease in IQ, as someone else mentioned happened to them. I will ask my doctor for a slower infusion rate on infusion number 5 and for future infusions.
I hesitate to say I’ve had some very positive body sensations and movements (including bowel movements) because something happening so fast, and this beneficial, seems incredible and hard to believe. Like a hand or foot that has fallen asleep, my body seems to be slowly waking up. However, from reading this and other forums I realize this may not be a permanent solution and I’ll crash to previous levels of dysfunction and once again require IvIg therapies on a regular basis.
Regarding hydrating: many vitamin and mineral enhanced drinks are available and I’m wondering if they are beneficial? Is Pedi-a-lite, a newborn’s vitamin drink, of any value before, during and after IvIg sessions? Can you recommend other drinks?
I have a foot drop, but I have a small amount of nerve function in that foot. Is anyone in a similar situation and are you attempting to slowly rebuild muscles and function in that foot?
This video animation gives a view into the cell and its mechanisms.
August 17, 2013 at 1:14 pm
I had foot drop, and although I have residual nerve damage in my feet, they have recovered sufficiently to allow normal walking without a cane.
August 22, 2013 at 6:02 pm
The drop foot, over time, caused me severe gait & knee problems. Once I obtained the proper brace ($1200 through Kaiser, my cost $270)) all the associated problems ceased or diminished after two weeks. Although, some of the lower body problems I now associate with CIDP.
The loading dose of IvIg has produced many subtle changes in many muscles in my hands and feet. I am once again able to pick up small items like pills and pennies and pins. Shortness of breath still remains.
AnonymousOctober 10, 2013 at 6:27 am
Are you located in Hawaii? If so, which doctor do you see about your CIDP? My mom is in Hawaii and has CIDP. She says she is unable to find a doctor there who knows how to handle CIDP. She’s been seeing a rheumatologist instead.
November 4, 2013 at 6:45 am
Yes, doctors who know anything about cidp here in Hawaii are few apparently. The first one who diagnosed me was visiting from Serbia, then my PCP got sick and didn’t see my diagnoses. The working diagnoses came from Dr. Karnaze, also a temp nerologist with Kaiser. Try Dr. Stewart Pang, also at Kaiser(Oahu), through me he now knows about CIDP.
I had to complain all the way up the HMO bureaucracy ladder before I got any recognition, and I actually discovered CIDP on the web and sent the reference to a PCP who poo-poo it. Frustrating!
I’m not glad your mother has CIDP, but I am glad to know I’m not the only one here. I live on Maui. email me if you want a helping hand.
Best to you and mom
November 4, 2013 at 6:54 am
Third infusion is now wearing off and it hell. IvIg works SO well for me! The relapse seems worse each time. I am at 4 week intervals. Want to go to 2 a different interval, say 2 or 3 weeks.
My question is about drugs to save the kidneys from damage. Imuran… I think that is what it is called… as I read about it, I see some pretty gnarly side effects. Any comment?
June 6, 2018 at 10:02 pm
You haven’t been in here in quite some time! How are you doing?
I have a question for you, and anyone else who has CIDP. Yu mentioned some pain. My father had CIDP, and was in a large amount of pain, especially along his spine. Is pain part of CIDP?
May 11, 2018 at 5:34 am
Aloha Steve I am also a Newbie in Hawaii. I found this post with Google. I was diagnosed with CIDP in July of 2015 and currently getting IVIG treatments every six weeks. I noticed that you have diabetes which I am also dealing with. I was wondering if I could ask you a few questions about your CIDP care?
You must be logged in to reply to this topic.